Some Drugs Increase Risk of Delirium After Hip or Knee Surgery: Study

Benzodiazepines, antidepressants and advanced age were all significant factors in increasing the risk of post-surgery delirium, researchers warn

Side effects of certain medications prescribed for anxiety, insomnia, or depression, including Zoloft, Effexor and Celexa, may increase a person’s risk of experiencing delirium after undergoing hip and knee surgery, according to the findings of a new study.

Taking different medications before surgery can affect a person after the procedure, and increase their risk of delirium, especially among older patients, according findings published last month in the medical journal Drug Safety.

Medicines acting on the central nervous system can increase the risk of postoperative delirium. However, Australian researchers explained that some drugs carry greater risk and different classes of medications may be risker than others, especially when patients are older.

They conducted a case-controlled study using data from the Australian Government Department of Veterans’ Affairs, which included people 65 years or older who had knee or hip surgery between 2000 and 2019. People with hip or knee surgery who developed postoperative delirium were compared to control subjects who were people who underwent hip or knee surgery, but did not develop postoperative delirium.

The study compared the use of anxiolytics, sedatives, hypnotics, opioid analgesics and antidepressants prior to surgery. More than 2,600 patient cases with postoperative delirium were matched with 7,800 controls without postoperative delirium.

According to the findings, patients who used benzodiazepines and antidepressants faced double the risk of suffering from delirium after surgery. Benzodiazepines are used to treat anxiety, insomnia, and sleep disorders.

Patients specifically taking Zoloft (sertraline), Remeron (mirtazapine), Effexor XR (venlafaxine), Celexa (citalopram), Lexapro (escitalopram), nitrazepam and fluvoxamine before undergoing surgery were more likely to experience delirium compared to control patients not taking the medications. These are all benzodiazepine medications commonly prescribed for anxiety and insomnia.

The rate of incidence varied significantly between drugs. For example, while only one patient out of every 43 given Zoloft would experience delirium, that rate was one out of every 17 for Celexa.

The harmful effect seemed to increase as patients aged. For every 10 patients treated with nitrazepam, one patient would experience delirium among patients older than 85 years old.

There was no link between taking prescription opioid painkillers, such as Vicodin or OxyContin, and an increased risk of delirium, the researchers determined.

Other factors that increased the risk of delirium after surgery included alcohol use, smoking, being on five or more medications, taking psychoactive drugs, impaired thinking and memory and suffering multiple health conditions.

Suffering delirium after surgery can affect up to 55% of older patients who have hip surgery. It is linked to longer hospital stays, cognitive decline, and increased risk of death.

Older patients taking these medications should temporarily stop taking them and switch to safer alternatives before undergoing elective surgery.

“Planning to reduce use of these medicines well prior to surgery may decrease the risk of postoperative delirium,” the researchers determined.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories